Postradiation Acneiform Eruption
A 54-year-old woman presented with an asymptomatic rash on her face, ears, and scalp. The rash had developed approximately 1 month after she had undergone total brain radiation therapy for metastatic breast cancer. She had received a dose of 30 Gy in 15 fractions over 2½ weeks. The woman also had been treated with dexamethasone during and after radiation therapy.
Ten days after the radiation treatment had been completed, she was started on the chemotherapeutic agent eribulin. One month after the completion of radiation, she was noted to have fullness of the glabella. Within 3 weeks, acnelike papules had appeared on her forehead; this rash initially was believed to be an acneiform eruption secondary to dexamethasone.
Physical examination. Numerous open and closed comedones were present over the woman’s forehead, glabella, temples, conchal bowls, and postauricular skin.
Diagnosis. Based on history and physical examination findings, the patient received a diagnosis of postradiation acneiform eruption, also known as comedo reaction.
Discussion. The first reported case of a postradiation acneiform eruption was in 1947 by Bluefarb.1 Multiple cases have been documented since then, although the condition is rare compared with postradiation acute dermatitis.2
A review of 17 previously reported cases3 showed that patients were above the usual age for the development of acne, ranging from 26 to 75 years of age. All body sites were affected, but the scalp, face, and neck were predominantly affected. The latency period between exposure to radiation and the acneiform eruption ranged from 2 weeks to 6 months.3 No significant correlation was observed with exposure to medications associated with acne development (eg, corticosteroids, isoniazid, anticonvulsants, luteinizing hormone-releasing hormone agonists) or a previous history of childhood acne.3 Previous studies had shown acneiform eruption to have a positive correlation with the use of acnegenic drugs and with a previous history of acne.4
The pathogenesis of the acneiform eruption is thought to be related to radiation reducing the amount of sebum produced and altering its composition, leading to hyperproliferation in ducts.3 Histologically, these lesions are identical to acne vulgaris except for the presence of marked actinic elastosis in the surrounding dermis.5 Acneiform eruption secondary to radiation therapy differs clinically from corticosteroid-induced acne, in which lesions are inflammatory papules and pustules rather than comedones and usually are widely distributed over the trunk and face.
Treatment. Postradiation acneiform eruption is treated in the same way as comedonal acne vulgaris. It may respond to topical or oral retinoic acid derivatives and protection from excessive sun exposure. Comedo extraction also may be helpful.6
Outcome of the case. The patient was treated with tretinoin cream, 0.05%, once daily. She also was instructed on the use of a comedo extractor.
- Bluefarb SM. Comedos following roentgen ray therapy. Arch Derm Syphilol. 1947;56(4):537-539.
- Balagula Y, Hensley JR, Gerami P, Lacouture ME. Acneiform rash as a reaction to radiotherapy in a breast cancer patient. J Support Oncol. 2010;8(6):268-271.
- Martin WMC, Bardsley AF. The comedo skin reaction to radiotherapy. Br J Radiol. 2002;75(893):478-481.
- Stein KM, Leyden JJ, Goldschmidt H. Localized acneiform eruption following cobalt irradiation. Br J Dermatol. 1972;87(3):274-279.
- Sánchez-Yus E, del Río E, Simón P, Requena L, Vázquez H. The histopathology of closed and open comedones of Favre-Racouchot disease. Arch Dermatol. 1997;133(6):743-745.
- Huang C-F, Wang W-M. Radiotherapy-induced “solar” comedones. CMAJ. 2012;184(18):2015.